New York, 2020Damaging Winds in New York, July 19, 2020
July 19, 2020 · NWS BGM · 23 events in 8 counties and zones
The remnants of a mesoscale convective system moved through Central New York during the afternoon and early evening of the 19th, sparking several clusters of thunderstorms. Some of these storms became severe and produced mainly tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $185,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of a mesoscale convective system moved through Central New York during the afternoon and early evening of the 19th, sparking several clusters of thunderstorms. Some of these storms became severe and produced mainly tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 19, 1:44 PM EST, 52 minutes earlier.
Area forecast discussion, Jul 19, 1:44 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
244 PM EDT Sun Jul 19 2020
.SYNOPSIS...
Showers and thunderstorms will become more numerous into
tonight, especially west of I-81 with only scattered activity to
the east. A few showers will linger Monday morning as a cold
front moves through the area. Monday will be another warm day,
but with decreasing humidity and increasing sunshine in the
afternoon. Dry and seasonable weather will continue on Tuesday.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
MCS was continuing to move east toward western NY at this time.
Mixed Layer CAPEs were ranging between 1000 and 1500 J/kg
mainly west of I-81 in NY and northern PA. As this feature moves
east this afternoon it will encounter increasing instability as
it reaches western and central NY at the time of peak heating.
I wouldn't be surprised to see MLCAPEs around 2000 J/kg later
this afternoon. Bulk shear between 0-6 km was projected to be
around 30 knots. Effective shear from SPC mesoanalysis page
shows values mainly between 20 and 30 knots associated with this
MCS working eastward. Shear won't be that impressive but the
CAPEs are. Additionally, the MCS was moving farther away from
the upper level short wave trough which initiated it over the
Great Lakes. This short wave will continue to track from the
Upper Lakes to Quebec by later this evening. Believe this line
of thunderstorms will move east this afternoon and peter out as
it reaches central NY due to lack of upper support and lack of a
focused low-level boundary. CAMs models also support this. So
our western counties look good in a severe thunderstorm watch
for now. I don't think it will be need to be extended farther
east. Primary threat with this line of storms will be damaging
winds especially along bowing segments as expected. For POPs
used the WRF_ARW since it had this MCS feature modelled the best
but had to bump up the POPs a couple hours since it and the
others CAMs are slow with this feature.
This line of storms will continue east this evening and should
weaken later this evening and overnight with lingering showers
possible in its wake. Lingering showers will be associated with
a surface front that will move through NY and PA by 12z Monday.
This front will be pushed along by another short wave at mid to
upper levels heading across the upper Great Lakes. We will
continue chance or slight chance POPs to account for later this
evening and overnight.
For Monday, front clears region and our area is under a dry slot
which presently can be seen over the upper Midwest. There will
be a few lingering showers in the upslope regions of central NY
and Catskills Monday morning. We will see some cumulus
formation but the day should remain dry for the most part.
For Monday night, high pressure builds in with light winds,
clear skies and of course typical valley fog formation.
As for this afternoon's Heat Advisories, everything looks on
track with heat indices running from mid to upper 90s in our NY
heat advisory area. In PA heat indices were also in the mid to
upper 90s. Since the atmosphere has reached convective
temperatures, temperatures will just creep up a couple more
degrees at best. So no changes expected here.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
240 PM update...
Medium range models agree on high pressure being over the
region on Tuesday. This airmass looks to bring temperatures and
dewpoints down to more seasonably warm readings in the mid 80s
with comfortable humidity. Flow aloft will be rather broad and
zonal so intermittent high clouds and sun will be a possibility
after any morning valley fog and low clouds.
Low pressure approaches from the Northern Plains/Great Lakes region
Tuesday night into Wednesday with a leading warm front reaching NW
Pennsylvania by 12Z Wednesday. There is likely to be nocturnally
driven elevated convection/MCC approaching ahead of the warm front
overnight Thursday as there are several vort maxes embedded in the
broad flow. Increasing chances for showers and storms are expected
by Wednesday morning. PoPs climb up during the day Wednesday as the
warm frontal system arrives with daytime heating. Shower and storm
chanes continue into Wednesday night as the trailing cold front
pushes into western NY overnight. Warm sector and cold frontal push
will be overnight and early Thursday at time of minimal heating. Not
much dynamic push to the system, either as main upper support
traverses across eastern Canada...thus severe probabilities look low
at this time. Also nothing organized is noted that supports a
significant flash flood pattern, although locally heavy thunderstorm
rains will certainly be possible.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
240 PM Update...
Shower/storm activity appears to linger into Thursday with mid-range
PoPs as the upper trough axis swings through in tandem with
increasing the instability. Drier air finally arrives Friday as
surface high pressure builds in and the upper heights rise. Dry
weather should be short lived as the models show yet another
convective complex and upper wave arrives on Saturday in the NW
flow. 00Z ECMWF shows a more rigorous 500 mb wave sweeping through
on NW flow for Sunday with diffuse surface features in the area.
Timing at this stage is of course an issue, but will have to keep a
close eye on these NW trajectory frontal systems.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR conditions expected most terminals through forecast period.
There could be a brief period of MVFR or even IFR in
thunderstorms between 21z Sunday and 00z Monday. After showers
and thunderstorms weaken tonight we are expecting mainly VFR
except for MVFR conditions at KRME 8-14z. Confidence is low on
this. Confidence is also low on ceilings after this convective
system traverses the region. It will depend on how much rain
falls and at this point we don't think its going to be
widespread enough for any significant widespread low ceilings.
Winds will be southwest this afternoon and tonight and more
westerly Monday morning mainly under 10 knots. A few sites could
gust to 20 knots briefly this afternoon. Of course winds and
shear will be much higher near any storms.
Outlook...
Monday through Tuesday...VFR conditions, except IFR in FG at
KELM Tuesday morning.
Wednesday and Thursday...Restrictions possible in showers and
storms with another frontal system moving in.
Friday...VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Heat Advisory until 8 PM EDT this evening for NYZ009-015>018-
022>025-036-037-055-056.
&&
SYNOPSIS...DJN/JAB
NEAR TERM...DJN
SHORT TERM...JAB
LONG TERM...JAB/DGM
AVIATION...DJNHazardous weather outlook, Jul 19, 1:30 PM EST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
230 PM EDT Sun Jul 19 2020
NYZ009-018-023-036-037-201830-
Northern Oneida-Onondaga-Schuyler-Madison-Southern Oneida-
230 PM EDT Sun Jul 19 2020
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Scattered thunderstorms are expected to develop northwest of our
area and track southeast into the Greater Syracuse area to Upper
Mohawk Valley into this evening. There is a chance that an isolated
storm or two could become severe with damaging winds and large hail.
Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ015>017-022-201830-
Yates-Seneca-Southern Cayuga-Steuben-
230 PM EDT Sun Jul 19 2020
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ024-025-055-056-201830-
Chemung-Tompkins-Tioga-Broome-
230 PM EDT Sun Jul 19 2020
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Scattered thunderstorms are expected to develop northwest of our
area and track southeast into the southern tier of NY this evening
and overnight. There is a chance that an isolated storm or two could
become severe with damaging winds and large hail.
Monitor NOAA Weather Radio for the latest information, forecasts,
and warnings.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ038>040-043-201830-
Bradford-Susquehanna-Northern Wayne-Wyoming-
230 PM EDT Sun Jul 19 2020
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...Tonight.
Scattered thunderstorms are expected to develop northwest of our
area and track southeast into the northern tier of PA this evening
and overnight. There is a chance that an isolated storm or two could
become severe with damaging winds and large hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ044>046-057-201830-
Cortland-Chenango-Otsego-Delaware-
230 PM EDT Sun Jul 19 2020
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Scattered thunderstorms are expected to develop northwest of our
area and track southeast into the highlands of central NY and
western Catskills this evening and overnight. There is a chance that
an isolated storm or two could become severe with damaging winds and
large hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ062-PAZ044-047-048-072-201830-
Sullivan-Lackawanna-Luzerne-Pike-Southern Wayne-
230 PM EDT Sun Jul 19 2020
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NICOSIA
Thunderstorm Wind, Steuben
- When
- July 19, 2:36 PM EST
- Where
- Steuben County, Cohocton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.500, -77.500
Strong thunderstorm winds brought down trees, blocking a road.
Thunderstorm Wind, Steuben
- When
- July 19, 2:39 PM EST
- Where
- Steuben County, Howard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.370, -77.520
Strong thunderstorm winds brought down trees and wires across a road.
Thunderstorm Wind, Steuben
- When
- July 19, 2:54 PM EST
- Where
- Steuben County, 0.69 mi N of Bath
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.340, -77.320
Strong thunderstorm winds brought down a tree on a house.
Thunderstorm Wind, Steuben
- When
- July 19, 3:05 PM EST
- Where
- Steuben County, Thurston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.220, -77.270
Strong thunderstorm winds brought down trees across a road.
Thunderstorm Wind, Steuben
- When
- July 19, 3:06 PM EST
- Where
- Steuben County, Campbell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.230, -77.200
Strong thunderstorm winds brought down trees across a road.
Thunderstorm Wind, Cayuga
- When
- July 19, 3:19 PM EST
- Where
- Cayuga County, 1.67 mi WSW of Throopsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 42.960, -76.630
Strong thunderstorm winds brought down trees, which caused damage to a boat that was stored at a residence on Nugent Road.
Thunderstorm Wind, Steuben
- When
- July 19, 3:25 PM EST
- Where
- Steuben County, 0.69 mi N of Corning
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.160, -77.050
Strong thunderstorm winds brought down a tree across a road.
Thunderstorm Wind, Steuben
- When
- July 19, 3:30 PM EST
- Where
- Steuben County, 0.86 mi SW of South Corning
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.120, -77.040
Strong thunderstorm winds brought down trees and wires.
Thunderstorm Wind, Tompkins
- When
- July 19, 3:38 PM EST
- Where
- Tompkins County, Jacksonville
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.520, -76.620
Thunderstorm Wind, Chemung
- When
- July 19, 3:48 PM EST
- Where
- Chemung County, 0.86 mi SE of Elmira
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.090, -76.810
Strong thunderstorm winds brought down numerous trees.
Thunderstorm Wind, Chemung
- When
- July 19, 3:52 PM EST
- Where
- Chemung County, Breesport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.170, -76.730
Strong thunderstorm winds brought down trees and wires.
Thunderstorm Wind, Cortland
- When
- July 19, 4:10 PM EST
- Where
- Cortland County, 2.81 mi N of Gracie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.610, -76.260
Strong thunderstorm winds brought down large tree branches on McCloy Road.
Thunderstorm Wind, Broome
- When
- July 19, 4:24 PM EST
- Where
- Broome County, Maine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 42.200, -76.070
Strong thunderstorm winds brought down trees across a road.
Thunderstorm Wind, Broome
- When
- July 19, 4:36 PM EST
- Where
- Broome County, Castle Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 42.230, -75.920
Strong thunderstorm winds brought down trees and wires.
Thunderstorm Wind, Broome
- When
- July 19, 4:36 PM EST
- Where
- Broome County, 0.51 mi W of Stella
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 42.120, -75.960
Strong thunderstorm winds brought down trees and wires.
Thunderstorm Wind, Broome
- When
- July 19, 4:36 PM EST
- Where
- Broome County, Vestal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Employee
- Coordinates
- 42.080, -76.050
Strong thunderstorm winds brought down trees and wires on a car.
Thunderstorm Wind, Broome
- When
- July 19, 4:42 PM EST
- Where
- Broome County, 1.47 mi SSW of Binghamton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 42.100, -75.910
Strong thunderstorm winds brought down trees on a road.
Thunderstorm Wind, Broome
- When
- July 19, 4:46 PM EST
- Where
- Broome County, Sanitaria Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.170, -75.770
Strong thunderstorm winds brought down a large tree across a road.
Thunderstorm Wind, Delaware
- When
- July 19, 5:39 PM EST
- Where
- Delaware County, Hancock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.950, -75.280
Strong thunderstorm winds brought down trees across a road.
Thunderstorm Wind, Delaware
- When
- July 19, 5:59 PM EST
- Where
- Delaware County, Cooks Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.930, -74.970
Strong thunderstorm winds brought down trees.
Thunderstorm Wind, Sullivan
- When
- July 19, 6:05 PM EST
- Where
- Sullivan County, Fremont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.830, -75.050
Strong thunderstorm winds brought down trees and wires.
Thunderstorm Wind, Delaware
- When
- July 19, 6:13 PM EST
- Where
- Delaware County, 2.56 mi E of Union Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.080, -74.750
Strong thunderstorm winds brought down trees and wires.
Thunderstorm Wind, Sullivan
- When
- July 19, 6:46 PM EST
- Where
- Sullivan County, 0.86 mi NE of Woodridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.710, -74.570
Strong thunderstorm winds brought down trees between Broadway and Mountain Dale Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Missouri, July 19, 20201 death · 3 injured · 1 in hail · 7 events
- Damaging Winds in Michigan, July 19, 2020$250,000 · 56 kt wind · 22 events
- Damaging Winds in Michigan, July 19, 2020$374,000 · 60 kt wind · 11 events
- Flash Flooding and Damaging Winds in Illinois, July 19 to 20, 20201 injured · $250,000 · 52 kt wind · 8 events
- Flash Flood and Damaging Winds in Indiana, July 19 to 20, 2020$178,000 · 60 kt wind · 15 events
- Damaging Winds in New York, July 19, 2020$74,000 · 51 kt wind · 18 events
- Damaging Winds in Ohio, July 19, 2020$54,000 · 50 kt wind · 17 events
- Damaging Winds in Pennsylvania, July 19, 2020$35,000 · 52 kt wind · 12 events
- Damaging Wind in North Carolina, July 19, 2020$40,000 · 55 kt wind · 1 event
- Damaging Winds in New York, July 19, 2020$35,000 · 50 kt wind · 3 events
- Flood and Damaging Winds in Illinois, July 19, 202060 kt wind · 27 events
- Damaging Winds in Michigan, July 19, 2020$28,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913086, 913087, 913088, 913090, 913089, 913091, 913092, 913094, 913093, 913095, 913096, 913097, 913098, 913099, 913100, 913102, 913103, 913130, 913131, 913132, 913133, 913134, 913135.